Communications in Mathematical Physics

, Volume 354, Issue 1, pp 247–268 | Cite as

Counting Unstable Eigenvalues in Hamiltonian Spectral Problems via Commuting Operators

  • Mariana Haragus
  • Jin Li
  • Dmitry E. Pelinovsky


We present a general counting result for the unstable eigenvalues of linear operators of the form J L in which J and L are skew- and self-adjoint operators, respectively. Assuming that there exists a self-adjoint operator K such that the operators J L and J K commute, we prove that the number of unstable eigenvalues of J L is bounded by the number of nonpositive eigenvalues of K. As an application, we discuss the transverse stability of one-dimensional periodic traveling waves in the classical KP-II (Kadomtsev–Petviashvili) equation. We show that these one-dimensional periodic waves are transversely spectrally stable with respect to general two-dimensional bounded perturbations, including periodic and localized perturbations in either the longitudinal or the transverse direction, and that they are transversely linearly stable with respect to doubly periodic perturbations.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ablowitz, M.J., Segur, H.: Solitons and the inverse scattering transform. SIAM Studies in Applied Mathematics, vol. 4. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1981)Google Scholar
  2. 2.
    Alejo M.A., Munoz C.: Nonlinear stability of MKdV breathers. Commun. Math. Phys 324, 233–262 (2013)ADSMathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Angulo, P.J.: Nonlinear dispersive equations. Existence and stability of solitary and periodic travelling wave solutions. In: Mathematical Surveys and Monographs, vol. 156. American Mathematical Society, Providence, RI (2009)Google Scholar
  4. 4.
    Bottman N., Deconinck B.: KdV cnoidal waves are linearly stable. Discrete Contin. Dyn. Syst. A 25, 1163–1180 (2009)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bottman N., Deconinck B., Nivala M.: Elliptic solutions of the defocusing NLS equation are stable. J. Phys. A: Math. Theor. 44, 285201 (2011) p. 24MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Buffoni B., Groves M.D., Sun S.M., Wahlén E.: Existence and conditional energetic stability of three-dimensional fully localised solitary gravity-capillary water waves. J. Differ. Equ. 254, 1006–1096 (2013)ADSMathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chugunova M., Pelinovsky D.E.: Count of eigenvalues in the generalized eigenvalue problem. J. Math. Phys. 51, 052901 (2010)ADSMathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Deconinck B., Kapitula T.: The orbital stability of the cnoidal waves of the Korteweg de Vries equation. Phys. Lett. A 374, 4018–4022 (2010)ADSMathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Deconinck, B., Kapitula, T.: On the spectral and orbital stability of spatially periodic stationary solutions of the generalized Korteweg–de Vries equations. In: Hamiltonian Partial Differential Equations and Applications. Fields Institute Communications, vol. 75, pp. 285–322. Fields Institute for Research in Mathematical Sciences, Toronto, ON (2015)Google Scholar
  10. 10.
    Hakkaev S., Stanislavova M., Stefanov A.: Transverse instability for periodic waves of KP-I and Schrödinger equations. Indiana Univ. Math. J. 61, 461–492 (2012)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Gallay T., Pelinovsky D.E.: Orbital stability in the cubic defocusing NLS equation. Part I: cnoidal periodic waves. J. Differ. Equ. 258, 3607–3638 (2015)ADSCrossRefMATHGoogle Scholar
  12. 12.
    Gallay T., Pelinovsky D.E.: Orbital stability in the cubic defocusing NLS equation. Part II: the black soliton. J. Differ. Equ. 258, 3639–3660 (2015)ADSCrossRefMATHGoogle Scholar
  13. 13.
    Hadac M., Herr S., Koch H.: Well-posedness and scattering for the KP-II equation in a critical space. Ann. Inst. H. Poincaré Anal. Non Linéaire 26, 917–941 (2009)ADSMathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Haragus M.: Transverse spectral stability of small periodic traveling waves for the KP equation. Stud. Appl. Math. 126, 157–185 (2010)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Haragus M.: Transverse dynamics of two-dimensional gravity–capillary periodic water waves. J. Dyn. Differ. Equ. 27, 683–703 (2015)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Haragus M., Kapitula T.: On the spectra of periodic waves for infinite-dimensional Hamiltonian systems. Phys. D 237, 2649–2671 (2008)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Johnson E.R., Pelinovsky D.E.: Orbital stability of periodic waves in the class of reduced Ostrovsky equations. J. Diff. Equ. 26, 3268–3304 (2016)ADSMathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Johnson M.A., Zumbrun K.: Transverse instability of periodic traveling waves in the generalized Kadomtsev–Petviashvili equation. SIAM J. Math. Anal. 42, 2681–2702 (2010)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Kadomtsev B.B., Petviashvili V.I.: On the stability of solitary waves in weakly dispersive media. Sov. Phys. Dokl. 15, 539–541 (1970)ADSMATHGoogle Scholar
  20. 20.
    Kapitula T.: On the stability of N-solitons in integrable systems. Nonlinearity 20, 879–907 (2007)ADSMathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Kapitula T., Kevrekidis P.G., Sandstede B.: Counting eigenvalues via the Krein signature in infinite-dimensional Hamiltonian systems. Phys. D 195, 263–282 (2004)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Kapitula, T., Promislow, K.: Spectral and dynamical stability of nonlinear waves. In: Applied Mathematical Sciences, vol. 185. Springer, New York (2013)Google Scholar
  23. 23.
    Klein C., Saut J.C.: Numerical study of blow up and stability of solutions of generalized Kadomtsev–Petviashvili equations. J. Nonlinear Sci. 22, 763–811 (2012)ADSMathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Klein, C., Sparber, C.: Transverse stability of periodic traveling waves in Kadomtsev–Petviashvili equations: a numerical study, In: Recent Advances in Harmonic Analysis and Partial Differential Equations. Contemporary Mathematics, vol. 581, pp. 155–168. AMS, Providence, RI (2012)Google Scholar
  25. 25.
    Kuznetsov E.A., Spector M.D., Falkovich G.E.: On the stability of nonlinear waves in integrable models. Phys. D 10, 379–386 (1984)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Li, J.: M.Sc. thesis. McMaster University, Hamilton, ON (2017)Google Scholar
  27. 27.
    Maddocks J.H., Sachs R.L.: On the stability of KdV multi-solitons. Commun. Pure Appl. Math. 46, 867–901 (1993)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Mizumachi, T.: Stability of line solitons for the KP-II equation in \({\mathbb{R}^2}\). Memoirs of the AMS, vol. 238, no. 1125 (2015)Google Scholar
  29. 29.
    Mizumachi T., Tzvetkov N.: Stability of the line solitons of the KP-II equation under periodic transverse perturbations. Math. Ann. 352, 659–690 (2012)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Molinet L., Saut J.C., Tzvetkov N.: Global well-posedness for the KP-I equation. Math. Ann. 324, 255–275 (2007)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Molinet L., Saut J.C., Tzvetkov N.: Global well-posedness for the KP-I equation on the background of a non-localized solution. Commun. Math. Phys. 272, 775–810 (2007)ADSMathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Nivala M., Deconinck B.: Periodic finite-genus solutions of the KdV equation are orbitally stable. Phys. D 239, 1147–1158 (2010)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Novikov, S., Manakov, S.V., Pitaevskii, L.P., Zakharov, V.E.: Theory of Solitons: The Inverse Scattering Method. Consultants Bureau [Plenum], New York (1984)Google Scholar
  34. 34.
    Pelinovsky D. E., Shimabukuro Y.: Orbital stability of Dirac solitons. Lett. Math. Phys. 104, 21–41 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Rousset F., Tzvetkov N.: A simple criterion of transverse linear instability for solitary waves. Math. Res. Lett. 17, 157–167 (2010)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Rousset F., Tzvetkov N.: Stability and instability of the KDV solitary wave under the KP-I flow. Commun. Math. Phys. 313, 155–173 (2012)ADSMathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Rousset F., Tzvetkov N.: Transverse instability of the line solitary water-waves. Invent. Math. 184, 257–388 (2011)ADSMathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Spector M.D.: Stability of cnoidal waves in media with positive and negative dispersion. Sov. Phys. JETP 67, 104–112 (1988)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Mariana Haragus
    • 1
  • Jin Li
    • 2
  • Dmitry E. Pelinovsky
    • 2
  1. 1.Institut FEMTO-ST & LMBUniversité Bourgogne Franche–ComtéBesançonFrance
  2. 2.Department of MathematicsMcMaster UniversityHamiltonCanada

Personalised recommendations